Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 7, 1998, 4:28 PM CDT for Lee County, Iowa. It was in force for 47 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 1998, 4:28 PM CDT (21:28 UTC)
- Expired
- Apr 7, 1998, 5:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Lee County, IA
The radar
The Quad Cities radar (KDVN), 131 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 4:36 PM CDT | Hail 1.75 | Argyle, IA | |
| Apr 7, 4:45 PM CDT | Tornado F0 | Montrose, IA | |
| Apr 7, 5:00 PM CDT | Tornado F0 | Ft Madison, IA | |
| Apr 7, 5:02 PM CDT | Tornado F0 | New Boston, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 7, 2:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 072128 RRA SVRMLI IAC111-072215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 428 PM CDT TUE APR 7 1998 * SEVERE THUNDERSTORM WARNING FOR LEE COUNTY - SOUTHEASTERN IOWA * UNTIL 515 PM CDT * SOME LOCATIONS AFFECTED BY THIS STORM SUMMITVILLE AROUND 430 PM CDT CROTON AROUND 435 PM CDT ARGYLE AROUND 435 PM CDT NEW BOSTON AROUND 445 PM CDT FT MADISON AROUND 505 PM CDT * AT 427 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF FT MADISON OR 4 MILES SOUTH OF ARGYLE MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LIT$TLE OR NO WARNING. HENDRICKS &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 1:00 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Apr 7, 1:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 100 PM CDT TUE APR 7 1998 WATCH TO HIT STREETS SHORTLY FOR SRN PORTION OF DVN CWA. AIR MASS CONTINUES TO DESTABILIZE AHEAD OF ADVANCING WARM FRONT. VORTICITY MAXIMUM NR MCI TO ROTATE NEWRD... PROVIDING UPPER SUPPORT. MAIN THREAT LARGE HAIL AS WET BULB ZERO HGT NR 7 KFT. VIL OF THE DAY PROBABLY IN 40 TO 45 AS TROP NR 35 KFT. HENDRICKS
In the hours before
Special weather statement, Apr 7, 1:55 PM CDT, 2 hours 33 minutes before
IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026- 034-035-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT TUE APR 7 1998 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST IOWA AND NORTHWEST ILLINOIS UNTIL 8 PM CDT... A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST IOWA AND NORTHWEST ILLINOIS UNTIL 8 PM CDT... ROUGHLY ALONG AND SOUTH OF INTERSTATE 80. IOWA COUNTIES IN THE WATCH AREA INCLUDE CEDAR... MUSCATINE... IOWA... SCOTT... JOHNSON... JEFFERSON... LOUISA... WASHINGTON... DES MOINES... KEOKUK... VAN BUREN... HENRY AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE ROCK ISLAND... HENRY... MERCER... BUREAU... PUTNAM... HENDERSON... MCDONOUGH... WARREN AND HANCOCK. THE CITIES OF BURLINGTON... MACOMB... IOWA CITY AND THE QUAD CITIES ARE INCLUDED IN THE WATCH AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT IN NORTHERN MISSOURI WITHIN THE NEXT FEW HOURS... THEN MOVE NORTHWARD INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS BETWEEN 4 AND 8 PM CDT. ISOLATED TORNADOES ARE POSSIBLE... BUT THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS. HENDRICKS
Special weather statement, Apr 7, 1:55 PM CDT, 2 hours 33 minutes before
IAZ063>065-067-068-076>078-087>089-098-099-ILZ015>018-024>026- 034-035-080300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT TUE APR 7 1998 ...TORNADO WATCH IN EFFECT FOR PORTIONS OF SOUTHEAST IOWA AND NORTHWEST ILLINOIS UNTIL 8 PM CDT... A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST IOWA AND NORTHWEST ILLINOIS UNTIL 8 PM CDT... ROUGHLY ALONG AND SOUTH OF INTERSTATE 80. IOWA COUNTIES IN THE WATCH AREA INCLUDE CEDAR... MUSCATINE... IOWA... SCOTT... JOHNSON... JEFFERSON... LOUISA... WASHINGTON... DES MOINES... KEOKUK... VAN BUREN... HENRY AND LEE. ILLINOIS COUNTIES IN THE WATCH AREA INCLUDE ROCK ISLAND... HENRY... MERCER... BUREAU... PUTNAM... HENDERSON... MCDONOUGH... WARREN AND HANCOCK. THE CITIES OF BURLINGTON... MACOMB... IOWA CITY AND THE QUAD CITIES ARE INCLUDED IN THE WATCH AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A WARM FRONT IN NORTHERN MISSOURI WITHIN THE NEXT FEW HOURS... THEN MOVE NORTHWARD INTO SOUTHEAST IOWA AND NORTHWEST ILLINOIS BETWEEN 4 AND 8 PM CDT. ISOLATED TORNADOES ARE POSSIBLE... BUT THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR POSSIBLE WARNINGS. HENDRICKS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 4:30 PM CDT | Tornado Warning | DVN | Lee | 35 min |
| Apr 7, 4:36 PM CDT | Severe Thunderstorm Warning | DVN | Van Buren | 34 min |
| Apr 7, 5:05 PM CDT | Tornado Warning | DVN | Lee | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.